SafetyShare® newsletter brought to you by the Premier Safety Institute ®
Gina Pugliese, RN, MS, editor
Fungal infection cases tops 490, epidural abscess and joint infections among clinical syndromes associated with contaminated steroids
The CDC continues its investigation of a multistate outbreak of fungal infections among patients who received contaminated methylprednisolone acetate (MPA)
injections. As of November 19, 2012, a total of 490 cases, which includes 34 deaths, have been reported in 19 states with Exserohilum rostratum
being the predominant fungus identified in patients.
New clinical syndromes
Previously, the majority of new cases reported to CDC were patients with fungal meningitis following injection. CDC has recently observed an increase in
the number of patients presenting with evidence of epidural abscess, phlegmon (diffuse inflammation), discitis, vertebral osteomyelitis, or arachnoiditis
at or near the site of injection. These complications have occurred in patients with and without evidence of fungal meningitis.
Diagnostic and treatment guidance
CDC’s current diagnostic and treatment guidance addresses management of patients with
epidural abscess or other complications at or near the injection site. These localized infections may occur in isolation or in patients previously
diagnosed with fungal meningitis. Although patients with these localized infections frequently have new or worsening back pain, symptoms may be mild or
clinically difficult to distinguish from the patient’s baseline chronic pain.
CDC recommends repeat MRI for meningitis and for new or worsening symptoms
Based on current information, CDC recommends the following diagnostic protocol:
In patients with new or worsening symptoms at or near the injection site, physicians should obtain an MRI with contrast of the symptomatic area(s), if not
contraindicated. This recommendation also applies to patients being treated for meningitis. In some cases, radiologic evidence of abscess or phlegmon has
become apparent on repeat MRI studies performed subsequent to an initially normal imaging procedure. Clinicians should therefore have a low threshold for
repeat MRI studies in patients who continue to have symptoms localizing to the site of injection, even after a normal study. However, the optimal duration
between MRI studies is unknown.
CDC has received reports of patients being treated for fungal meningitis who had no previous evidence of localized infection at the site of injection, but
who were subsequently found to have evidence of localized infection on imaging studies. So, in patients being treated for meningitis, even in the absence
of new or worsening symptoms at or near the injection site, clinicians should strongly consider obtaining an MRI of the injection site approximately 2-3
weeks after diagnosis of meningitis. Early identification of new disease may facilitate additional specific interventions (e.g., drainage) and provide
information for measuring effectiveness of therapy thereafter.
For patients demonstrated to have epidural abscess, phlegmon, discitis, vertebral osteomyelitis, or arachnoiditis, early consultation with a neurosurgeon
is recommended to discuss whether surgical management, including debridement, is warranted in addition to antifungal therapy.
For additional information, visit CDC’s website on clinician guidance
Information excerpted from
CDC Health Advisory, November 20, 2012
Safety Institute –
You may forward this newsletter to your colleagues.
If you would like to reprint any of these stories,
please cite the “SafetyShare newsletter, Premier Inc.” as your source
and send an email to
email@example.com and alert us. Thank you.